fbpx

Recently Diagnosed or Relapsed? Stop Looking For a Miracle Cure, and Use Evidence-Based Therapies To Enhance Your Treatment and Prolong Your Remission

Multiple Myeloma an incurable disease, but I have spent the last 25 years in remission using a blend of conventional oncology and evidence-based nutrition, supplementation, and lifestyle therapies from peer-reviewed studies that your oncologist probably hasn't told you about.

Click the orange button to the right to learn more about what you can start doing today.

Multiple Myeloma Symptoms, Side Effects- Blood Clots/VTE

Share Button

Multiple Myeloma Symptoms, Side Effects-“Risk factors associated with increased risk of VTE among patients with Multiple Myeloma were a history of prior VTE, lenalidomide and thalidomide therapy.”

Imagine my surprise when I read the article linked below. Neither warfarin/coumadin nor aspirin reduce the risk the multiple myeloma side effect called venous thromboembolism (VTE/blood clot). I took warfarin/coumadin for years following a VTE…

The only difference between a VTE and DVT is the location of the blood clot. A “deep vein” is just like it sounds…deep. According to research, multiple myeloma itself increases the risk of a blood clot aka DVT. According to other studies, chemotherapy regimens such as Revlimid and Thalidomide also increase a patient’s risk of a blood clot aka DVT.

If you are a newly diagnosed MM patient, between your blood cancer itself and induction therapy, according to the studies linked below, you have a 20%-25% chance of developing a blood clot.

To be clear, blood clots are both a multiple myeloma symptom as well as a possible side effects of chemotherapy.

I was diagnosed with MM in 2/94. I began my induction therapy, a chemo-cocktail called VAD, plus dexamethasone, in March of 1995. My oncologist, Dr. Nathan Berger, put me on the blood thinner warfarin/coumadin.  Despite Dr. Berger’s intent to put me on a prophylactic therapy, I developed a blood clot about two months later, in early May of ’95. I don’t blame Dr. Berger for putting me at risk. I blame the FDA for putting me at risk.

I understand that one study will not change years of cancer practice but the study below combined with my MM experience makes me question “evidence-based” conventional oncology.

You see, warfarin use comes with some serious side effects. And the side-effects listed in that link are only the short-term side effects. After several years taking warfarin I began to learn about the long-term side effects, especially, of long-term dosing. I was 35-40 at the time and I was definitely worried about increasing my risk of a brain aneurysm.

By about 2000, I decided that I no longer wanted to continue to take coumadin. I began supplementing with

My blood clot resolved in the ensuing years and I have not developed any blood clots since. In fact, I achieved complete remission from my MM where I remain today. I later learned that both wobenzym and omega 3 fatty acids also prevented multiple myeloma.

Please watch the video below to learn more about the evidence-based, integrative therapies to combat treatment side effects and enhance your chemotherapy.

Are you a MM survivor with a history of one or more blood clots? What therapies did you pursue to resolve your blood clot? Scroll down the page, post a question or comment and I will reply to you ASAP.

Thank you,

David Emerson

  • MM Survivor
  • MM Cancer Coach
  • Director PeopleBeatingCancer

Recommended Reading:


Venous thrombosis

“A venous thrombus is a blood clot (thrombus) that forms within a vein. Thrombosis is a term for a blood clot occurring inside a blood vessel. A common type of venous thrombosis is a deep vein thrombosis (DVT), which is a blood clot in the deep veins of the leg…”

Deep vein thrombosis

Deep vein thrombosis (DVT), is the formation of a blood clot in a deep vein, most commonly the legs.[1][a] Symptoms may include pain, swelling, redness, or warmth of the affected area.[1]

Venous thromboembolism in multiple myeloma.

” The incidence of VTE is estimated as 8 to 22 per 1,000 person-years; risk factors can be patient related (advanced age, other risk factors shared with the general population), disease-related, and treatment-related.

Disease-related risk factors can derive from the monoclonal component (rarely hyperviscosity or inhibition of natural anticoagulants) or hypercoagulability sustained by inflammatory cytokines (increased von Willebrand factor, factor VIII, fibrinogen levels, decreased protein S levels, acquired activated protein C resistance).

The 1 to 2% baseline of incident VTE associated with conventional therapies as melphalan and prednisone is at least doubled by the use of doxorubicin or other chemotherapeutic agents. The VTE rate associated with thalidomide or lenalidomide as monotherapy is similar, whereas combination with high-dose dexamethasone or multiple chemotherapeutic agents induces a multiplicative effect on the VTE rate up to 25%. Low-molecular-weight heparin (LMWH), reducing VTE to 5 to 8% in thalidomide-treated patients and 1 to 3% in lenalidomide-treated patients. LMWH shows an advantage in efficacy not statistically significant. Prophylaxis should be tailored considering individual risk factors for VTE, the stage of disease, the possible occurrence of thrombocytopenia, or renal insufficiency.”

Aspirin Does Not Reduce Risk of Venous Thromboembolism in Multiple Myeloma

“Thromboprophylactic therapy with aspirin may not be effective enough for patients with multiple myeloma at high risk of developing venous thromboembolism (VTE), according to study findings presented at the 2017 American Society of Hematology Annual Meeting (ASH 2017).

Patients with MM are at high risk of developing VTE, and current guidelines recommend prophylactic therapy. The purpose of this study was to evaluate the association of aspirin and VTE…

Of the identified study patients, 1888 and 862 patients received aspirin and warfarin therapy, respectively, after multiple myeloma diagnosis. A total of 586 patients developed VTE.

After a multivariate analysis that adjusted for various VTE risk factors — such as a history of VTE and use of immunomodulatory drugs — researchers found no association between aspirin and VTE risk reduction. However, a positive trend toward risk reduction of VTE was noted with warfarin.

Risk factors associated with increased risk of VTE among patients with MM were a history of prior VTE, lenalidomide and thalidomide therapy.

The authors concluded that high-risk patients with MM may not get adequate thromboprophylaxis with aspirin.”

3419 Aspirin May be Inadequate Thromboprophylaxis in Multiple Myeloma

“Warfarin use was associated with a trend towards reduction in risk of VTE…”

Leave a Comment:

22 comments
Add Your Reply